Menu

Blog

Hospitalization Risk Seen With Clarithromycin + Certain Statins

Posted on Sun, Dec 28, 2014
Hospitalization Risk Seen With Clarithromycin + Certain Statins

Providers urged to consider alternative antibiotics to prevent toxicity that could be life-threatening

MONDAY, Dec. 22, 2014 (HealthDay News) -- Combining clarithromycin with certain statins increases the risk of adverse outcomes that can lead to hospitalization or even death, according to a new study published online Dec. 22 in CMAJ, the journal of the Canadian Medical Association.

Amit Garg, M.D., Ph.D., a nephrologist at Western University in London, Canada, and colleagues looked at 104,041 people aged 66 and older who were taking clarithromycin or azithromycin along with one of three statins: rosuvastatin, pravastatin, or fluvastatin.

The researchers found that people who used clarithromycin plus one of the statins had a slightly increased risk of hospitalization, due to acute kidney injury or hyperkalemia, or death.

"To prevent toxicity, the use of azithromycin or another antibiotic that does not interact with statins can be considered," the authors write.

Several authors disclosed financial ties to the pharmaceutical industry.

Abstract
Full Text

Share    

Comments
Blog post currently doesn't have any comments.